Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 183, NWS Sioux Falls, SD

July 29, 2009Cherokee County, Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2009, 4:12 PM CDT for Cherokee County, Ida County, Woodbury County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 4:12 PM CDT (21:12 UTC)
Expired
Jul 29, 2009, 4:36 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Cherokee County, IA, Ida County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 292112
SVRFSD
IAC035-093-193-292145-
/O.NEW.KFSD.SV.W.0183.090729T2112Z-090729T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA
  NORTHERN IDA COUNTY IN NORTHWEST IOWA
  NORTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 445 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR WASHTA...OR 20 MILES
  NORTHWEST OF IDA GROVE...AND WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  QUIMBY AROUND 420 PM CDT...
  HOLSTEIN AROUND 440 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4267 9543 4247 9542 4248 9586 4266 9586
TIME...MOT...LOC 2112Z 275DEG 18KT 4257 9571

$$

BT
3 follow-up statements
000 
WWUS53 KFSD 292118
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT WED JUL 29 2009

IAC035-093-193-292145-
/O.CON.KFSD.SV.W.0183.000000T0000Z-090729T2145Z/
CHEROKEE IA-WOODBURY IA-IDA IA-
418 PM CDT WED JUL 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN IDA...NORTHEASTERN WOODBURY AND SOUTHERN CHEROKEE
COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WASHTA...OR 19 MILES
NORTHWEST OF IDA GROVE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
HOLSTEIN AROUND 440 PM CDT...

AT 416 PM...A STORM CHASER REPORTED 50 MPH WINDS FROM THE NORTHWEST 
JUST SOUTH OF WASHTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4267 9543 4247 9542 4248 9586 4266 9586
TIME...MOT...LOC 2118Z 275DEG 18KT 4257 9567

$$

BT
000 
WWUS53 KFSD 292124
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT WED JUL 29 2009

IAC035-093-193-292145-
/O.CON.KFSD.SV.W.0183.000000T0000Z-090729T2145Z/
CHEROKEE IA-WOODBURY IA-IDA IA-
424 PM CDT WED JUL 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN IDA...NORTHEASTERN WOODBURY AND SOUTHERN CHEROKEE
COUNTIES...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WASHTA...OR 18 MILES
NORTHWEST OF IDA GROVE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
HOLSTEIN AROUND 440 PM CDT...

AT 419 PM...A STORM CHASER REPORTED SMALL BRACHES DOWN ON HIGHWAY 31 
IN NORTHWEST IDA COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4267 9543 4247 9542 4248 9586 4266 9586
TIME...MOT...LOC 2121Z 275DEG 18KT 4257 9565

$$

BT
000 
WWUS53 KFSD 292136
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT WED JUL 29 2009

IAC035-093-193-292147-
/O.CAN.KFSD.SV.W.0183.000000T0000Z-090729T2145Z/
CHEROKEE IA-WOODBURY IA-IDA IA-
436 PM CDT WED JUL 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN IDA...NORTHEASTERN
WOODBURY AND SOUTHERN CHEROKEE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4267 9543 4247 9542 4248 9586 4266 9586
TIME...MOT...LOC 2137Z 275DEG 18KT 4256 9554

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:00 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 29, 4:00 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT WED JUL 29 2009

.DISCUSSION...

FAIRLY STRONG NORTHWEST FLOW WAVE DRAGGING COOLER AND WETTER
CONDITIONS THROUGH THE AREA TODAY. THE BETTER FOCUS IN THE LOW TO
MID LEVELS WILL SHIFT INTO THE FAR EASTERN CWA THIS EVENING...THEN
EAST OF THE AREA BY ABOUT 3-6Z. A MINOR AMOUNT OF INSTABILITY AND A
WEAK BOUNDARY OVER PARTS OF NW IA MAY AID IN FOCUSING A FEW
THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH THROUGH ABOUT
1Z. BEHIND THIS WILL BE DEALING WITH MAINLY THE UPPER LEVEL SUPPORT
AND COLD POOL WHICH COULD STILL INITIATE SOME SPOTTY...ISOLATED
SHOWERS THROUGH THE NIGHT. SO...POPS WILL REMAIN IN THE ISOLATED TO
SCATTERED CATEGORY BEHIND THE MAIN AREA OF RAINFALL....AND THEN GO
TO 10 PERCENT OR LESS IN THE SW CWA AFTER ABOUT 6Z. AS FOR
TEMPERATURES...EVEN WITH COOLER AIR ADVECTING IN...WILL LEAN TOWARDS
THE WARM SIDE OF GUIDANCE...ESPECIALLY IN THE EAST WHERE CLOUDS
LIKELY TO HANG ON MOST...IF NOT ALL...OF THE NIGHT. SO...GENERALLY
LOWS RANGING FROM THE UPPER 50S EAST TO THE LOWER 50S WEST.  /08

ON THURSDAY THE MAIN UPPER LEVEL TROUGH WILL PULL TO THE EAST.
BEHIND THIS...THERE WILL BE UNUSUALLY COOL TEMPERATURES
ALOFT...EITHER SIDE OF 0 DEGREES C AT 700 MB...AND COULD SEE A FEW
INSTABILITY SHOWERS OVER PORTIONS OF THE EASTERN AND NORTHERN
PORTIONS OF THE CWA AS A SECONDARY MID LEVEL WAVE TRACKS ACROSS THE
AREA. 850 MB TEMPS WILL ONLY BE AROUND 10 TO 12 DEGREES C...AND HIGH
TEMPERATURES WILL RANGE FROM THE MID 70S IN THE FAR WEST AND
SOUTH...TO UPPER 60S TO NEAR 70 IN THE NORTH WHERE MORE CLOUD COVER
WILL EXIST. HIGH PRESSURE WILL SWING ACROSS THE PLAINS STATES ON
THURSDAY NIGHT...AND WITH DYING WINDS AND CLEAR SKIES IT WILL BE A
COOL NIGHT...IN THE UPPER 40S TO LOWER 50S ACROSS THE CWA.

AS THE HIGH PRESSURE PUSHES TO THE EAST ON FRIDAY...A SOUTHERLY FLOW
WILL RETURN TO THE REGION ON THE BACKSIDE OF THE HIGH. THIS WILL
RESULT IN A PRETTY DECENT WARM UP...THOUGH STILL A LITTLE BELOW
NORMAL...WITH HIGHS NEAR 80 IN THE EAST TO MID 80S WEST. COULD BE A
LITTLE BREEZY...IN A TIGHTENING PRESSURE GRADIENT WITH A DEVELOPING
SURFACE TROUGH THROUGH THE WESTERN HIGH PLAINS. BY FRIDAY
EVENING...SHOWERS AND THUNDERSTORMS WILL DEVELOP IN OUR WEST WITH
THETA E ADVECTION/INSTABILITY ON A STRENGTHENING LOW LEVEL JET OUT
AHEAD OF AN APPROACHING FRONTAL BOUNDARY. CONVECTIVE PARAMETERS
WOULD SUGGEST THE POTENTIAL FOR A FEW SEVERE STORMS DURING THE
EVENING. SHOWERS AND THUNDERSTORMS WOULD THEN PUSH EAST ACROSS THE
CWA LATER ON FRIDAY NIGHT AND EARLY ON SATURDAY AS THE FRONT TRACKS
ACROSS THE AREA.

BY SATURDAY AFTERNOON THE FRONT SHOULD EXIT THE AREA WITH DECREASING
CLOUDS AND HIGHS IN THE 70S ONCE AGAIN. SHOULD BE DRY ON SUNDAY AS
HIGH PRESSURE BUILDS INTO THE REGION. WILL BE A FEW DEGREES WARMER
WITH RISING UPPER LEVEL HEIGHTS.

NOT A WHOLE LOT OF CHANGE IN THE EXTENDED...MONDAY THROUGH
WEDNESDAY...WITH THE NORTHERN PLAINS REMAINING IN A NORTHWESTERLY
UPPER LEVEL FLOW. THERE ARE SOME SIGNS THAT THERE COULD BE A PATTERN
SHIFT BY THE VERY END OF THE PERIOD...AS THE UPPER LEVEL LOW WHICH
HAS BEEN HANGING OFF THE PACIFIC COAST FINALLY BEGINS TO PUSH
INLAND. WITH THIS...RIDGING WOULD NUDGE INTO OUR AREA RESULTING IN
WARMER TEMPERATURES BY THE END OF NEXT WEEK. KEPT THE EXTENDED DRY
WITH FAIRLY LARGE MODEL DIFFERENCES IN THE MESOSCALE FEATURES.  /JM

&&

.AVIATION...

LOW END VFR CEILINGS TO OCCASIONAL MVFR CEILINGS IN RAINFALL LATE
THIS AFTERNOON AND EVENING. STEADY RAINFALL SHOULD SHIFT EAST OF THE
TAF SITES BY EARLY EVENING WITH SPOTTY SHOWERS THEREAFTER. THE
VISIBILITY WILL GENERALLY REMAIN VFR WITH AN OCCASIONAL MVFR IN
HEAVIER RAINFALL. BY LATE TONIGHT INTO TOMORROW MORNING...MAINLY
BROKEN VFR EXPECTED...ALTHOUGH BY 15-16Z SOME SPOTTY MVFR CEILINGS
POSSIBLE WITH A FEW SHOWERS AFTER ABOUT 17Z AS WELL...ESPECIALLY
NORTH OF A HURON TO SPENCER IOWA LINE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 29, 11:35 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT WED JUL 29 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL SPREAD EAST ACROSS
THE REGION THROUGH TONIGHT. NO SEVERE WEATHER IS EXPECTED WITH
THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN FRIDAY
NIGHT INTO SATURDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 29, 3:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     4 WNW KINGSLEY          42.60N 96.04W
07/29/2009  E60 MPH          PLYMOUTH           IA   TRAINED SPOTTER

&&

GBERG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:34 PM CDTTornado WarningFSDCherokee, Ida, Plymouth, Woodbury26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.